Pennsylvania, 2005

Damaging Wind in Pennsylvania, August 30, 2005

August 30, 2005 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 30, 2:50 PM EST, 8 hours 10 minutes earlier.

Area forecast discussion, Aug 30, 2:50 PM EST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 PM EDT TUE AUG 30 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
REMNANTS OF KATRINA NOW CENTERED OVER CENTRAL KY SHOULD CONTINUE TO
PULL NORTHEAST ACROSS OH TONIGHT AND THROUGH FAR WESTERN NY
WEDNESDAY. HEAVIEST RAIN TONIGHT AND EARLY WEDNESDAY WILL LIKELY BE
ACROSS OUR OH COUNTIES BUT WILL HOLD ON TO FFA ALL AREAS TONIGHT
THROUGH NOON WEDNESDAY. ALSO WILL KEEP WIND ADVISORY FOR HIGHER
ELEVATIONS THROUGH 2 AM WEDNESDAY. RAIN SHOULD TAPER OFF BY
WEDNESDAY EVENING.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
HIGH PRESSURE WILL BUILD IN BY THURSDAY AND REMAIN OVER REGION
THROUGH EARLY NEXT WEEK.

&&

.AVIATION...
WIDESPREAD IFR CONDITIONS IN -RA BR WILL PERSIST THRU FCST PD AS
CENTER OF WHAT IS LEFT OF KATRINA WITH ASSOCIATED RAIN SHIELD TRACKS
WEST OF AREA FROM WRN KY TO ERIE BY WEDNESDAY AM. GFS PROGS LYR OF
LLWS IN TIGHT GRADIENT OF SYSTEM 21-06Z.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR MDZ001 UNTIL NOON WEDNESDAY.
  ...WIND ADVISORY FOR MDZ001 UNTIL 2 AM WEDNESDAY.
OH...FLASH FLOOD WATCH FOR OHZ039>041-048>050-057>059-068-069 UNTIL
     NOON WEDNESDAY.
PA...FLASH FLOOD WATCH FOR PAZ007>009-013>016-020>023-029>032 UNTIL
     NOON WEDNESDAY.
  ...WIND ADVISORY FOR PAZ023-030-032 UNTIL 2 AM WEDNESDAY.
WV...FLASH FLOOD WATCH FOR WVZ001>004-012-021>023-041 UNTIL NOON
     WEDNESDAY.
  ...WIND ADVISORY FOR WVZ023-041 UNTIL 2 AM WEDNESDAY.
&&
Hazardous weather outlook, Aug 30, 10:27 AM EST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1127 AM EDT TUE AUG 30 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-310915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
1127 AM EDT TUE AUG 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...NORTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...
WESTERN MARYLAND...NORTHERN WEST VIRGINIA...SOUTHWEST
PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT. A WIND
ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING.
THERE IS ALSO A SLIGHT RISK THAT THUNDERSTORMS CAN TURN SEVERE WITH
DAMAGING WIND AND TORNADOES.

THIS MULTI-FACETED THREAT IS DUE TO THE EXPECTED PASSAGE OF THE
CENTER OF TROPICAL SYSTEM KATRINA THIS AFTERNOON AND TONIGHT
THROUGH THE UPPER OHIO VALLEY.

BASINS RECEIVING MORE THAN 2 OR 3 INCHES OF RAIN IN 3 HOURS OR LESS
CAN DEVELOP SMALL STREAM FLOODING.

WINDS MAY GUST OVER 45 MPH THIS AFTERNOON AND EARLY EVENING...
PARTICULARLY IN LOCATIONS IMMEDIATELY WEST OF THE APPALACHIAN
MOUNTAIN RIDGES. THIS IS BECAUSE THE WINDS AHEAD OF KATRINA WILL BE
FROM THE SOUTHEAST...AND LOCATIONS WEST OF THE RIDGES ARE IN A
DOWNSLOPE ORIENTATION WHICH FAVORS HIGHER WIND GUSTS.

THE FAST WINDS JUST AHEAD OF THE TROPICAL SYSTEM WILL TURN RAPIDLY
WITH HEIGHT. THE RESULTING STRONG VERTICAL WIND SHEAR CAN BE
FAVORABLE FOR DEVELOPING SEVERE THUNDERSTORMS AND TORNADOES. ANOTHER
NEEDED INGREDIENT WILL BE INSTABILITY TO TAP THIS SHEAR. THIS
INSTABILITY MAY BE THE LIMITING FACTOR...AS SURFACE HEATING MAY BE
LIMITED DUE TO DENSE CLOUD COVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FLASH FLOOD WATCH WILL CONTINUE IN EFFECT UNTIL NOON
WEDNESDAY...AS RUNOFF FROM HEAVY RAIN MAY TAKE THAT LONG TO
SUBSIDE...AND END THE FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK MAY BE ACTIVATED THIS AFTERNOON AND TONIGHT.
SKYWARN SPOTTERS ARE REQUESTED TO REPORT WHEN RAIN AMOUNTS GO OVER 1
INCH...AND THEN REPORT AGAIN EACH ADDITIONAL INCH OF RAINFALL.
REPORTS OF HIGH WIND GUSTS AND RESULTING DAMAGE ARE ALSO REQUESTED.

In the hours before

Special weather statement, Aug 30, 7:51 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
851 PM EDT TUE AUG 30 2005

OHZ039-040-049-058-059-068-069-310400-
TUSCARAWAS-CARROLL-HARRISON-GUERNSEY-BELMONT-NOBLE-MONROE-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...CARROLLTON...CADIZ...HOPEDALE...CAMBRIDGE...
MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...
SHADYSIDE...BRIDGEPORT...CALDWELL...WOODSFIELD
851 PM EDT TUE AUG 30 2005

...LINE OF HEAVIER RAIN AND ISOLATED THUNDERSTORMS MOVING
   ACROSS AREA...

A LINE OF HEAVY RAIN WITH ISOLATED LIGHTNING STRIKES AND WIND
GUSTS TO 40 MPH WILL RAPIDLY MOVE THROUGH PORTIONS OF EAST CENTRAL
OHIO. THIS LINE COULD PROVIDE A QUICK ONE-HALF INCH OF RAIN ALONG
WITH THE GUSTY WINDS. THIS AREA WAS MOVING NORTHEAST AT 35 MPH.
Special weather statement, Aug 30, 8:26 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
926 PM EDT TUE AUG 30 2005

OHZ040-049-050-059-069-WVZ003-004-012-310330-
CARROLL-HARRISON-JEFFERSON OH-BELMONT-MONROE-OHIO-MARSHALL-WETZEL-
INCLUDING THE CITIES OF...CARROLLTON...CADIZ...HOPEDALE...
STEUBENVILLE...MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...
BARNESVILLE...SHADYSIDE...BRIDGEPORT...WOODSFIELD...WHEELING...
MOUNDSVILLE...NEW MARTINSVILLE
926 PM EDT TUE AUG 30 2005

...LINE OF HEAVY RAIN AND GUSTY WINDS RACING ACROSS THE AREA...

A THIN LINE OF HEAVY DOWNPOURS AND GUSTY WINDS WILL MOVE ACROSS
EASTERN PORTIONS OF EAST-CENTRAL OHIO AND THE NORTHERN PANHANDLE
OF WEST VIRGINIA THROUGH 10 PM. EXPECT A QUICK ONE-HALF INCH OF
RAIN AND WIND GUSTS IN EXCESS OF 40 MPH WITH THIS LINE. MOVEMENT
WAS EAST NORTHEAST AT 35 MPH.

The radar

The Pittsburgh radar (KPBZ), 47 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
August 30, 11:00 PM EST to 11:15 PM EST
Where
Butler County, Sarver
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
40.733, -79.733

As Katrina moved north of the area (through northeast Ohio), a microburst hit the northern part of Sarver between 12 AM and 1215 AM EDT on the 31st. Numerous trees were toppled or snapped off. Microburst was 300 yards wide and sporadically half a mile in length. Maximum wind estimated 65 mph (57 kts). (KATRINA)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469917.